Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Spokane, WA

August 22, 2006Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 22, 2006, 5:51 PM PDT for Okanogan County, Washington. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2006, 5:51 PM PDT (00:51 UTC)
Expired
Aug 22, 2006, 6:30 PM PDT
In force
39 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:53 PM PDTHAIL 0.885 N Riverside, WA
Aug 22, 6:10 PM PDTHAIL 0.756 Ne Riverside, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2954 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 230052
SVROTX
WAC047-230130-
/O.NEW.KOTX.SV.W.0064.060823T0051Z-060823T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
551 PM PDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 630 PM PDT

* AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF TONASKET...OR ABOUT 14 MILES
  NORTH OF OMAK...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TONASKET BY 600 PM PDT

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 262 AND 274.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR CONCONULLY 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4873 11959 4856 11969 4842 11929 4865 11916

$$

FX
2 follow-up statements
000 
WWUS56 KOTX 230103
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
600 PM PDT TUE AUG 22 2006

WAC047-230130-
/O.CON.KOTX.SV.W.0064.000000T0000Z-060823T0130Z/
OKANOGAN WA-
600 PM PDT TUE AUG 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR CENTRAL OKANOGAN COUNTY...

AT 553 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED JUST NORTH OF  
RIVERSIDE...OR ABOUT 12 MILES NORTH OF OMAK...MOVING SOUTHEAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL CROSS THE OKANOGAN VALLEY NORTH OF OMAK 
AND ENTER THE OKANOGAN HIGHLANDS BY 610 PM. THE STORM WILL CONTINUE
TO AFFECT THE RURAL PORTIONS OF CENTRAL OKANOGAN COUNTY THROUGH 630 
PM.
  
AT 553 PM...HAIL UP TO THE SIZE OF NICKELS WAS REPORTED ALONG 
HIGHWAY 97 NORTH OF RIVERSIDE WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4870 11948 4852 11959 4838 11930 4865 11916

$$

FX
000 
WWUS56 KOTX 230133
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
631 PM PDT TUE AUG 22 2006

WAC047-230141-
/O.EXP.KOTX.SV.W.0064.000000T0000Z-060823T0130Z/
OKANOGAN WA-
631 PM PDT TUE AUG 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKANOGAN COUNTY
EXPIRES AT 630 PM PDT...

THE SEVERE THUNDERSTORM WHICH BROUGHT NICKEL SIZE HAIL TO PORTIONS 
OF OKANOGAN COUNTY HAS WEAKENED BELOW SEVERE LEVELS. THE STORM WILL 
STILL LIKELY BRING HALF INCH HAIL TO PORTIONS OF THE OKANOGAN 
HIGHLANDS BETWEEN DISAUTEL AND WAUCONDA THROUGH 7 PM. 


LAT...LON 4870 11948 4852 11959 4838 11930 4865 11916

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:00 PM PDT, 51 minutes earlier.

Area forecast discussion, Aug 22, 5:00 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT TUE AUG 22 2006

.SYNOPSIS...
A COOLING TREND WILL ENVELOPE THE REGION OVER THE NEXT FEW DAYS AS A
SERIES OF WEAK CANADIAN WEATHER SYSTEMS MOVE THROUGH THE INLAND
NORTHWEST.

&&

.DISCUSSION...
TONIGHT...UPPER LEVEL TROUGH HAS PASSED THROUGH THE REGION TODAY...
WITH A CHANCE OF EARLY EVENING MOUNTAIN THUNDERSTORMS ACROSS THE
NORTH AND CASCADES AS A RESULT OF COOLER AIR ALOFT OVER A LOWER LEVEL
RESIDUAL THERMAL AXIS. MAIN STORY THIS EVENING IS THE GUSTY AND
BREEZY WIND CONDITIONS WHICH HAVE DEVELOPED OVER MUCH OF THE REGION
PROMPTING THE ISSUANCE OF A RED FLAG WARNING FOR WIND AND LOW RH OVER
MUCH OF THE EASTERN FORECAST AREA. COOL ADVECTION BEHIND THE SURFACE
COLD FRONT IS CAUSING MIXING OF MOMENTUM ALOFT DOWN TO THE SURFACE.
THIS CONDITION WILL ABATE THIS EVENING AS NOCTURNAL INVERSION BEGINS
TO SET UP EFFECTIVELY DE-COUPLING THE ATMOSPHERE. ONCE THIS OCCURS A
PERIOD OF BENIGN WEATHER EXPECTED FOR THE REST OF THE NIGHT WITH
TEMPERATURES BOTTOMING OUT A BIT COOLER THAN RECENT MORNINGS.

WEDNESDAY THROUGH FRIDAY NIGHT...MODELS SUGGEST THE REGION
WILL ENTER A MORE PROGRESSIVE PATTERN FEATURING A SERIES OF MAINLY
DRY AND NORTHWEST TRAJECTORY CANADIAN WAVES EVENTUALLY CARVING OUT A
TROUGH OVER THE NORTHWEST FOR THE NEXT FEW DAYS. THERE IS POOR
AGREEMENT AND RUN-TO-RUN CONSISTENCY WITH THE NATURE AND STRENGTH OF
THESE WAVES...BUT WITH GFS/NAM/AND ECMWF ALL HINTING AT THIS OVERALL
REGIME...AND SATELLITE EXTRAPOLATION SUGGESTING THIS IS PLAUSIBLE...
PATTERN RECOGNITION SUGGESTS A COOLER TEMPERATURE REGIME WITH AT BEST
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOST
OROGRAPHICALLY FAVORABLE PANHANDLE MOUNTAINS DURING THE SHORT TERM
AND PERHAPS A STRAY SHOWER OR AFTERNOON THUNDERSTORMS ACROSS THE
NORTHERN MOUNTAINS. LOCALLY BREEZY CONDITIONS WILL ALSO PERSIST
DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY WITH A FAST
MOVING WAVE AS COOLER AIR ADVECTION CONTINUES TO PROMOTE
GOOD AFTERNOON MIXING. /FUGAZZI

FRIDAY NIGHT THROUGH TUESDAY...RATHER DRY CONDITIONS SHOULD PREVAIL
THROUGH THE PERIOD.  DECENT MODEL AGREEMENT ON PROGRESSION OF JUST
ONE KEY FEATURE OF NOTE THROUGH THE PERIOD...THAT BEING ON FRIDAY
EVENING. OTHERWISE WITH RH VALUES IN THE VERTICAL COLUMN NEVER REALLY
POPPING OVER 40 PERCENT ANYWHERE PER THE GFS...BELIEVE EVEN CLOUD
COVER SHOULD BE MINIMAL RIGHT THROUGH TUESDAY.  THE ONLY FLY IN THE
OINTMENT IS A FAIRLY WELL-DEFINED SHORTWAVE THAT COMES RIGHT THROUGH
THE CWA ON FRIDAY NIGHT.  THE GFS HAS THIS FEATURE LINGERING NEAR
THE SOUTHEASTERN FRINGES OF THE CWA FOR FRIDAY EVENING...RIGHT
THROUGH MOST THE DAY ON SATURDAY.  WITH THE DIURNAL HEATING FRIDAY...
THE GFS BRINGS LI VALUES NEAR ZERO OVER SHOSHONE COUNTY...WITH CAPES
POPPING UP INTO THE SEVERAL HUNDREDS OF J/KG RANGE.  ADDITIONALLY...
AHEAD OF THE SHORTWAVE...PRETTY DECENT THETA-E RIDGING IS NOTICED
IN BOTH THE 1000-850 AND 850-700 MB LAYERS WITH GOOD THETA-E
ADVECTION MAXIMIZING OVER NORTHERN IDAHO.  ALTHOUGH SYNOPTIC SCALE
LIFTING SEEMS TO HAVE SUNK JUST A BIT FARTHER TO THE SOUTH AND EAST
OF THE CWA BY FRIDAY EVENING...BELIEVE SOME FAVORED OROGRAPHIC
LIFTING ALONG WITH INSTABILITY FROM DAYTIME HEATING FRIDAY MAY BE
ENOUGH TO FOCUS LIFT INTO A FEW ISOLATED SHOWERS AND THUNDERSTORMS
OVER ESPECIALLY SHOSHONE COUNTY AND POSSIBLY THE CAMAS PRAIRIE
AREA.  WITH SOME LINGERING INSTABILITY OVER THE IDAHO PANHANDLE...AND
THE VORT MAX STILL IN THE VICINITY...THERE MAY STILL BE A SHOT AT
SOME CONVECTIVE ACTIVITY SATURDAY...BUT GIVEN THAT THE GOOD LAYER Q-
VECTOR CONVERGENCE HAS SLID EVEN FARTHER AWAY...HAVE DECIDED
AGAINST ADDING POPS FOR SATURDAY AT THIS POINT.

BEYOND SATURDAY...WAFFLING MODEL SOLUTIONS YIELD LITTLE CONFIDENCE
IN FORECASTING TEMPERATURES INTO THE WEEKEND.  ALTHOUGH THE MODELS
CONTINUE TO DEMONSTRATE SOME SOME OF RIDGING BUILDING INTO THE
REGION BY THE WEEKEND...THE ECMWF HAS UNDERGONE 90 DEGREE PHASE
CORRECTIONS OVER THE PACIFIC IN ITS RUNS OVER THE LAST COUPLE OF THE
DAYS...AND THE GFS HAS EXHIBITED SIGNIFICANT DIFFICULTIES WITH
RESOLVING A SHORTWAVE APPROACHING THE WEST COAST EARLY NEXT WEEK.
WITH THESE TWO PROBLEMS HAMPERING THE SOLUTIONS OF THE TWO
PREFERRED MEDIUM RANGE GUIDANCE PIECES...EVEN WITH CONSENSUS SHOWING
RIDGING OVER THE REGION FROM THE END OF THE WEEKEND INTO EARLY NEXT
WEEK...CONFIDENCE IS LOW ON IT PANNING OUT.  HAVE LET THE FORECAST
CONTINUE TO BE TEMPERED DOWN BY CLIMATOLOGY.  HAVE ONLY ALLOWED
TEMPERATURES TO SHOW THE QUALITIES OF WEAK RIDING OVER THE AREA AND
WILL LET FUTURE SHIFTS REFINE THE FORECAST AS WE GO ALONG. /FRIES

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. GUSTY WINDS
AT THE TAF LOCATIONS WILL DECREASE AFTER 03Z. ISOLATED THUNDERSTORMS
OVER THE NORTHERN MOUNTAINS WILL END LATER THIS EVENING.  LOOK FOR
GUSTY AFTERNOON WINDS AGAIN ON WEDNESDAY.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  86  54  81  53  84 /  10  10   0   0   0   0
COEUR DALENE  51  86  49  79  48  83 /  10  10  20  10  10  10
PULLMAN        50  83  47  80  46  83 /  10   0   0   0   0  10
LEWISTON       59  92  58  87  57  90 /  10   0   0   0   0  10
COLVILLE       49  87  47  82  46  85 /  20  10  20  10   0  10
SANDPOINT      49  86  48  80  47  84 /  20  10  20  10  10  10
KELLOGG        53  86  49  80  48  83 /  10  10  20  10   0  10
MOSES LAKE     54  90  54  85  53  87 /  10   0   0   0   0   0
WENATCHEE      60  88  59  85  58  89 /  10   0   0   0   0   0
OMAK           56  90  55  85  54  89 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR IDAHO PALOUSE...CENTRAL
     PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ
     PERCE COUNTIES.
     RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHERN PANHANDLE...
     COEUR DALENE AREA.
WA...RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHEAST BLUE
     MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
     PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
     VALLEY.
&&
Hazardous weather outlook, Aug 22, 10:43 AM PDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PDT TUE AUG 22 2006

IDZ001>004-026-027-WAZ031>033-035>038-231745-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM
1043 AM PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
     IDAHO PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON
     AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES
   RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...NORTHEAST BLUE
     MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
     PALOUSE...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT. SEE THE FIRE WEATHER FORECAST
AND THE SEARFWOTX PRODUCT FOR MORE INFORMATION. A COMBINATION OF
SCATTERED THUNDERSTORMS IN THE NORTH AND WIND AND LOW HUMIDITIES
WILL LEAD TO AN INCREASED FIRE THREAT THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WAZ034-041>044-231745-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1043 AM PDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Local storm report, Aug 22, 5:24 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
524 PM PDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 NE CONCONULLY         48.61N 119.67W
08/22/2006  E1.00 INCH       OKANOGAN           WA   PUBLIC

&&

RJ

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:07 PM PDTSevere Thunderstorm WarningOTXOkanogan38 min
Aug 23, 8:32 AM PDTRed Flag WarningOTX11 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.